Thursday, April 29, 2010
My sister Kate asked what the IVIG is. Intravenous immune globulin (IVIG) is a blood product administered intravenously. It contains the pooled IgG (immunoglobulin (antibody) G) extracted from the plasma of over one thousand blood donors. IVIG's effects last between 2 weeks and 3 months. It is used for immune deficient patients who have decreased or abolished antibody production capabilities. In these immune deficient patients, IVIG is administered to maintain adequate antibodies levels to prevent infections and confers a passive immunity. Treatment is given every 3–4 weeks. It takes about 4 hours and I get it on the first Tuesday that starts a new cycle. Because it contains pooled IgG the body can reject it or fight it but there are medications one is given to combat that. The first time I received it I had a reaction but this time they will know better how to premedicate me (or so they tell me). The first time when I had the reaction they had to stop the IV and pump me full of steroids. I turned bright red and my face was so swollen that as a friend of Lisa Grants says, I looked like a sunburned chipmunk. For days after that people kept saying "Well your color is good". I felt like I was on fire!
Tuesday, April 27, 2010
When I think of the Amyloid proteins attacking my organs I visualize Pacman gnawing away at my kidneys. As nice as it is having a week off from chemo I wonder are those little Pacmen thinking they're on a holiday from Velcade and nibbling away? I know I'm insane, right? But the mind goes where it wants. That said I met with Dr. Gregory at Rush today and she feels the treatment is going well so far. All my blood counts are good and my creatinine is at 3.2. I'd love for that number to be lower but at least it's not getting worse so that's good news for the kidneys. I start my second round next Tuesday May 4th when I will also have the IVIG.
Friday, April 23, 2010
Went to book club for the first time in probably a year. It was great to get out and see people but evenings are still tough for me. I've been experiencing restless leg syndrome so I did some additional research on side effects with Velcade and discovered that restless leg syndrome is one of them. I spoke with Dr. Gregory about it and she said she is seeing more incidents of this side effect. While there are medications that can help alleviate this she is hesitant to put me on any more drugs and while it's annoying it has not become debilitating yet. It just makes it a little harder to fall asleep.
Wednesday, April 21, 2010
While it is not my intention to post everyday I thought I might share a little incident my husband likes to refer to as my Roid Rage. Last night when I went to use the downstairs powder room (which is also the guest powder room) I almost fell into the toilet because the seat was left up. I called all the boys together to make it perfectly clear that was unacceptable behavior to which my husband replied that there are more of them than me and it just makes sense to leave it up. After I turned bright red reminded them I'm not the only woman who uses that facility and screamed "but it's rude!" I think I got my point across. Matt said they were actually doing me a favor because that way they don't pee on the seat so I suggested that they continue the favor by putting the seat back down. Really ... if it's that hard to aim than sit! The "discussion ended with me bellowing that there was no negotiating on this to which Matt left for the calm of the Jewel where he just happened to run into a male friend who was surprised it has taken Matt this long to figure that rule out. I can't remember who you are friend but I love you and thanks.
Tuesday, April 20, 2010
So today was week 4 of the first session of Velcade. I gave Susan Kahan the day off and my Mom drove in with me. She insisted we take the Stevenson ... need I say more, oh yes, Ogden Avenue. We had a lovely lunch at the Grapevine on the way home. Feeling fine so far just tired. I don't know why I find sitting in a chair for an hour being pumped full of poison and popping steroids so exhausting!
Monday, April 19, 2010
Some if not most of my friends will be happy to know I'm seeing a therapist. She's associated with Rush and has experience with chronic illnesses and cancer. I told her that I was starting to feel like I was being defined by my illness and she suggested I start a blog. That way I could update friends and family on my condition and progress so that when we talk or get together the conversation isn't centered on Amyloidosis or Amy. Now that is not to say that I don't want to talk about my illness and treatment. I still want anyone to feel that they can ask me anything it's just that right now I feel like it's the only thing I talk about.
So that said, lets discuss Amy. She's still here and she's a tough little bugger. The Bone Marrow Transplant (BMT) that we had so much hope in was not particularly successful for me. In fact I would argue it did very little other that further damage my kidneys (or as DTS calls them my Kennedys. I used to think that was a typo on her part but as she's a Republican and my kidneys aren't working well maybe there's more to it). I am ineligible for another BMT even though I have enough stem cells because of my kidneys. Three weeks ago I started on a chemo regimen called Velcade. It is a targeted drug which means that rather than going after every fast producing cell it goes after the bad ones. How it knows which ones are bad I do not know but this drug has been used with some success for Multiple Myeloma (which has some similarities to Amy) and Amyloidosis. Tomorrow, Tuesday I have my fourth treatment, I get a week off and then I do another four weeks, every Tuesday. In June my doctors at both Mayo and Rush will assess how it's working and decide what to do from there.
So far the side effects have been minimal and mild. Almost to the point where I was wondering if the Velcade was working at all, but yesterday I started to experience some neuropathy in my hands which is a known side effect. Pretty pathetic huh? I need side effects to feel happy! When I get the Velcade I also receive a high dose of steroids (Matt refers to my bouts of mania as Roid Rage). As the week goes on and the steroids wear off I crash and burn but that usually lasts for one day and then I start to feel better. All in all I really can't complain. I'm keeping my fingers crossed that the Velcade is working and enjoying the warmer weather. To all of you who are helping out by bringing meals, thank you so much. My greatest period of energy is between 10 and 3 so by dinner time I'm starting to run out of gas.